Tornadoes · United States · Minnesota · 2017
EF0 tornado, Marshall, Minnesota, July 19, 2017
This EF0 tornado ran 0.5 miles across Lyon County on July 19, 2017, touching down at 2:00 PM CDT and reaching 50 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 19, 2017
- Touchdown
- 2:00 PM CDT (19:00 UTC)
- Lifted
- 2:02 PM CDT (19:02 UTC)
- On the ground
- 2 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- County
- Lyon County
- Touchdown point
- 44.383, -95.819
- Lift-off point
- 44.390, -95.815
- Record number
- 1707191300-01
The damage survey
5 damage points were recorded along this path by NWS FSD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms developed in east Central South Dakota during the mid to late morning hours and moved into west central Minnesota along the Highway 14 corridor. These storms produced widespread wind damage, as well as spawned a few brief tornadoes.
Most of the damage to the area was a result of 80 to 100 mph winds. However, there were indications of a very brief tornado that enhanced the damage.
Most of the damage was a result of strong thunderstorm winds of 80 to 100 mph, but the damage survey results showed an indication of a brief tornado that resulted in an enhanced area of damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 17:38 UTC and running to 19:25 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:38 UTC | 19:25 UTC | Severe Thunderstorm Watch | FSD |
| 18:15 UTC | 19:00 UTC | Severe Thunderstorm Warning | FSD |
| 18:44 UTC | 19:15 UTC | Severe Thunderstorm Warning | FSD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:28 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Jul 19, 6:20 AM CDT, 7 hours 40 minutes earlier.
Area forecast discussion, Jul 19, 6:20 AM CDT, 7 hours 40 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
620 AM CDT Wed Jul 19 2017
.SHORT TERM...(Today and Tonight)
Issued at 344 AM CDT Wed Jul 19 2017
The main concerns the next 24 hours will be the heat and the
thunderstorm chances.
First the heat. Warm and very humid air will build through the day
as winds turn more southerly into the afternoon. Dew points early
this morning were in the lower to mid 70s across eastern Nebraska
with that humid air expected to advect north through the morning.
Have added in a few counties to the heat advisory but even those not
in the advisory heat indices will be well into the 90s. A few
locations near the Missouri River will likely reach or eclipse 110
degrees for a couple of hours late this afternoon.
The thunderstorm threat becomes very interesting late this afternoon
and early this evening as a strong right entrance region to the
upper jet moves in just northeast of the area. This sets up a very
favorable profile for potential organized severe weather, especially
a wind threat with dry air aloft across southwest MN. A deep inflow
of southerly winds from about 800mb to the surface will quickly
transition to strong southwest flow around 750mb. Winds aloft in the
500mb to 200mb layer running about 70 to 90 knots which might give a
little extra punch to the potential forward propagation into the
strong inflow. CAPE values around 3000 J/kg will also lead towards
the potential for organized severe storms. Suspect a potential for a
few supercells just north of the area late afternoon and evening,
then a turn to the southeast and becoming more of a linear wind
threat with some potential for westward development into the strong
inflow and enhanced EML. The best chance for severe thunderstorms
should be from about 6 pm to 11 pm.
.LONG TERM...(Thursday through Tuesday)
Issued at 344 AM CDT Wed Jul 19 2017
Appears to be another warm sultry day across the region on Thursday.
Cloud debris across the north may keep things a shade cooler, but
with full sun across the south, the heat advisory is warranted. May
need to expand the headline northward depending on where the clouds
set up.
A series of short waves look to track through the region Thursday
night into Friday morning. Certainly not as much shear as Tuesday
night, but a decent set up for elevated storms capable of producing
hail with very steep lapse rates from 700-500 mb.
A few more disturbances track through the area on Friday night
creating the outside chance for scattered storms across the area.
The weekend looks to be mainly dry with surface ridge building into
the Northern Plains on Sunday. With the northerly flow developing
on Sunday, cooler conditions will prevail Sunday into Monday before
warmer more humid conditions develop mid week. Wednesday appears to
be unsettled, with another set of disturbances tracking through the
region topping the ridge across the Central portion of the country.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 617 AM CDT Wed Jul 19 2017
Patchy IFR conditions will be likely through about mid morning
with quickly improving conditions after. Southwest MN and south
central SD are the most likely locations for lower conditions.
After this the concern turns to thunderstorms, with severe weather
likely, especially across northeast SD into west central MN after
22z. Some spotty shower and thunderstorm activity will be possible
before with the better chances north of Interstate 90.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for SDZ038-050-052>054-057>071.
MN...None.
IA...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for IAZ001-012-013-020>022-031-032.
Heat Advisory from 1 PM to 8 PM CDT Thursday for IAZ031-032.
NE...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for NEZ013-014.
Heat Advisory from 1 PM to 8 PM CDT Thursday for NEZ013-014.
&&
SHORT TERM...08
LONG TERM...BT
AVIATION...08Hazardous weather outlook, Jul 19, 4:37 AM CDT, 9 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 437 AM CDT Wed Jul 19 2017 IAZ020-031-NEZ013-014-SDZ050-057-058-063>066-068>071-200945- Plymouth-Woodbury-Dixon-Dakota-Gregory-Brule-Aurora-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay SD-Union- 437 AM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight The combination of heat and humidity will bring afternoon heat indices to 105 to 110 across the area through Thursday. Isolated to scattered thunderstorms will be possible late this afternoon and evening. A strong storm or two is possible, especially east of Interstate 29. Large hail and damaging winds are the primary risks. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storm chances continue Thursday night into Friday and into the upcoming weekend. While the risk of severe storms appears low, there remains considerable uncertainty on the exact location and intensity of any thunderstorm activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 5 pm. IAZ001-012>014-021-022-032-SDZ038-039-052>055-059>062-067-200945- Lyon IA-Sioux-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-Beadle- Kingsbury-Jerauld-Sanborn-Miner-Lake-Davison-Hanson-McCook- Minnehaha-Lincoln SD- 437 AM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, central South Dakota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight The combination of heat and humidity will will create heat index values to near 105 across the area today. Scattered thunderstorms will be possible late this afternoon into tonight. The highest risk of thunderstorm activity will be focused across southwest Minnesota, where a complex of storms may track this evening. Large hail up to half dollar and damaging winds up to 70 mph are the primary risks. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storm chances continue Thursday night into Friday and into the upcoming weekend. While the risk of severe storms appears low, there remains considerable uncertainty on the exact location and intensity of any thunderstorm activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-200945- Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Brookings-Moody- 437 AM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...Today and Tonight The combination of heat and humidity will create heat index values in the 90s today. Strong to severe thunderstorms will be likely late this afternoon into the evening. Large hail up to golf ball and damaging winds up to 90 mph are the primary risks. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storm chances continue Thursday night into Friday and into the upcoming weekend. While the risk of severe storms appears low, there remains considerable uncertainty on the exact location and intensity of any thunderstorm activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 19, 12:27 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM TSTM WND GST 6 NNE HURON 44.44N 98.17W
07/19/2017 E70 MPH BEADLE SD TRAINED SPOTTER
ALSO NICKEL SIZE HAIL.
&&
MGLocal storm report, Jul 19, 12:31 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1231 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND GST 2 N HURON 44.40N 98.22W
07/19/2017 M83 MPH BEADLE SD ASOS
&&
MGLocal storm report, Jul 19, 12:33 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1233 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM TSTM WND GST 2 N HURON 44.40N 98.22W
07/19/2017 M83 MPH BEADLE SD ASOS
&&
MGLocal storm report, Jul 19, 12:34 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM TSTM WND GST 3 E CAVOUR 44.38N 97.98W
07/19/2017 M72 MPH BEADLE SD MESONET
&&
MGLocal storm report, Jul 19, 1:22 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
122 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND GST 2 NNE BROOKINGS 44.33N 96.77W
07/19/2017 M74 MPH BROOKINGS SD MESONET
&&
MGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
7.0 hours before the tornado, 183 km from the path. July 19, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -89643 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1964 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.5 K/km
Minneapolis, MN (KMPX), 00:00Z
5.0 hours after it, 183 km from the path. July 20, 2017.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -693 J/kg
- Surface CAPE
- 31 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.8 K/km
The surface observations
Marshall/Ryan (MML), 7 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:00 UTC | 120° 12 kt | 1015.9 | ||||
| 17:05 UTC | 130° 13 kt | 1015.9 | ||||
| 17:10 UTC | 130° 12 kt | 1015.6 | ||||
| 17:15 UTC | 120° 11 kt | 1015.2 | ||||
| 17:20 UTC | 120° 11 kt | 1015.6 | ||||
| 17:25 UTC | 120° 12 kt | 1015.2 | ||||
| 17:30 UTC | 110° 10 kt | 1015.2 | ||||
| 17:35 UTC | 1015.6 | |||||
| 17:40 UTC | 80° 9 kt | 1015.9 | ||||
| 17:45 UTC | 50° 9 kt | 1016.6 | ||||
| 17:55 UTC | 10° 11 kt | 1017.3 | ||||
| 17:56 UTC | 78 | 72 | 20° 11 kt | 1017.3 | TS | |
| 18:00 UTC | 20° 12 kt | 1016.9 | ||||
| 18:05 UTC | 40° 13 kt | 1016.6 | HZ | |||
| 18:10 UTC | 1016.3 | HZ | ||||
| 18:15 UTC | 40° 15 kt | 1015.9 | RA | |||
| 18:20 UTC | 1015.9 | +RA | ||||
| 18:25 UTC | 40° 14 kt | 1016.6 | +RA BR | |||
| 18:29 UTC | 73.4 | 71.6 | 50° 13 kt | 1016.9 | +TSRA BR | |
| 18:30 UTC | 60° 12 kt | 1017.3 | +RA BR | |||
| 18:35 UTC | 30° 5 kt | 1018.3 | +RA BR | |||
| 18:38 UTC | 71.6 | 69.8 | 340° 7 kt | 1019 | +RA BR | |
| 18:40 UTC | 1018.6 | +RA BR | ||||
| 18:43 UTC | 71.6 | 69.8 | 40° 17 kt | 21 | 1018.3 | +TSRA BR |
| 18:45 UTC | 40° 16 kt | +RA BR | ||||
| 18:50 UTC | 20° 14 kt | 1019 | +RA BR | |||
| 18:53 UTC | 69.8 | 68 | 20° 14 kt | 21 | 1019 | +TSRA BR |
| 18:55 UTC | +RA BR | |||||
| 18:56 UTC | 70 | 68 | 10° 14 kt | 1018.6 | +TSRA BR | |
| 19:00 UTC | 20° 12 kt | +RA BR | ||||
| 19:05 UTC | 160° 5 kt | 1019 | +RA BR | |||
| 19:10 UTC | +RA BR | |||||
| 19:10 UTC | 69.8 | 66.2 | 170° 29 kt | 1014.6 | +TSRA BR | |
| 19:15 UTC | 66.2 | 64.4 | 180° 22 kt | 31 | 1014.9 | +TSRA BR SQ |
| 19:15 UTC | 1014.9 | +RA BR SQ | ||||
| 19:17 UTC | 66.2 | 64.4 | 170° 25 kt | 29 | 1014.6 | TSRA BR |
| 19:20 UTC | 1014.6 | RA BR | ||||
| 19:23 UTC | 66.2 | 64.4 | 150° 16 kt | 30 | 1014.9 | TSRA |
| 19:25 UTC | 1015.2 | -RA | ||||
| 19:30 UTC | 140° 13 kt | 1015.2 | -RA | |||
| 19:35 UTC | 90° 11 kt | 1015.2 | -RA | |||
| 19:40 UTC | 80° 11 kt | 1015.9 | -RA | |||
| 19:42 UTC | 66.2 | 64.4 | 80° 11 kt | 1015.6 | -TSRA | |
| 19:45 UTC | 80° 12 kt | 1015.6 | -RA | |||
| 19:50 UTC | 100° 9 kt | 1015.9 | -RA | |||
| 19:50 UTC | 66.2 | 64.4 | 100° 9 kt | 1015.9 | -RA | |
| 19:51 UTC | 67 | 65 | 100° 8 kt | 1015.9 | -RA | |
| 19:55 UTC | 80° 6 kt | 1015.9 | -RA | |||
| 20:00 UTC | 90° 7 kt | 1015.9 | ||||
| 20:05 UTC | 120° 9 kt | 1015.2 | ||||
| 20:10 UTC | 140° 9 kt | 1015.2 | ||||
| 20:15 UTC | 140° 6 kt | 1015.2 | ||||
| 20:20 UTC | 150° 8 kt | 1015.2 | ||||
| 20:25 UTC | 150° 10 kt | 1015.2 | ||||
| 20:30 UTC | 1015.2 | |||||
| 20:35 UTC | 130° 10 kt | 1015.2 | ||||
| 20:40 UTC | 140° 10 kt | 1014.9 | ||||
| 20:45 UTC | 140° 8 kt | 1014.9 | ||||
| 20:50 UTC | 150° 10 kt | 1014.6 | ||||
| 20:55 UTC | 150° 10 kt | 1014.2 | ||||
| 20:56 UTC | 71 | 69 | 150° 10 kt | 1014.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sioux Falls radar (KFSD), 115 km away, was scanning. The volume nearest the touchdown began at 18:58 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:31 UTC | TSTM WND GST 61 | 1 Wnw Lake Benton | Lincoln, MN | |
| 18:45 UTC | TSTM WND DMG | Lake Benton | Lincoln, MN | TREE BRANCHES DOWN. |
| 19:00 UTC | TORNADO 0 | 5 Ssw Marshall | Lyon, MN | DELAYED REPORT |
| 19:02 UTC | TORNADO 0 | 4 S Marshall | Lyon, MN | DELAYED REPORT |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of July 19, 2017
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 19 | 9:35 AM CDT | EF0 | Rolette, ND | 0.3 | 25 | |||
| July 19 | 11:23 AM EDT | EF0 | Pender, NC | 0.1 | 25 | $10,000 | ||
| July 19 | 2:02 PM CDT | EF0 | Lyon, MN | 1.5 | 50 | $25,000 | ||
| July 19 | 2:48 PM CDT | EF0 | Brown, MN | 5.3 | 330 | |||
| July 19 | 5:07 PM CDT | EF1 | Olmsted, MN | 0.8 | 25 | $40,000 | ||
| July 19 | 5:15 PM CDT | EF0 | Howard, IA | 0.7 | 20 | $12,000 | ||
| July 19 | 5:25 PM CDT | EF1 | Fillmore, MN | 2.0 | 30 | $20,000 | ||
| July 19 | 5:30 PM CDT | EF0 | St. Mary Parish, LA | 0.7 | 10 | |||
| July 19 | 6:08 PM CDT | EF1 | Clayton, IA | 5.8 | 400 | 2 | $840,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.